Icing Hands and Feet During Paclitaxel, Taxol, and Docetaxel, Taxotere Chemotherapy

I receive a lot of inquiries about Taxol (Paclitaxel) and Taxotere (Docetaxel), and icing your hands and feet during Chemo infusions, so I wanted to provide  more information.     Taxane drugs (Taxol and Taxotere) can cause neuropathy which is numbness of hands/fingers and feet/toes and extreme discolorations of your nails or loss of nails.

My Chemo Nurse said fingers and toes have twice the circulation as other places in your body, so by icing them, it constricts the blood vessels and prevents the Chemo from infiltrating those areas. 

I would highly recommend you ask your Oncologist about thisMake sure you have their permission.  Your Oncologist may look at you questionably, but get them to say okay!  Mine gave me the go ahead.  In fact, it worked so well for me, they are now recommending it for others.  One more added bonus, you get so sleepy from the drugs pre-chemo.  The ice wakes you right up!

Mary, a friend of mine, is 10 years out from Taxol treatment.  Both of her feet are numb and this will never go away.  She suffers greatly because of this on a daily basis.  If you can prevent neuropathy, it is worth the sacrifices. On my first attempt at doing this in the Chemo room, a young gal next to me  was Stage 4 Breast Cancer had iced on several chemo regimes.  She attested to me that it worked for her, so that gave me encouragement I needed to continue.

Please check out my store www.hellocourage.com and cute chemo hats.  I learned what was needed in the bald phase of my life.  Click on a hat  below.  I look high and low and have the best chemo caps designed for comfort and style.

CH-h4calypsobirdofparadise1CH-h4flappergraysweatshirt1CH-h4activityblackwhitegreen4CH-h4flapperorangeblackwhite1



 

I am now 11 months since my last Taxol infusion.

1)  I have no neuropathy in either hand or any fingers.

2)  I had no nail discoloration or nail loss on either hand.

3)  My left foot had no nail discoloration or no neuropathy.

4)  My right foot has numbness on the upper tips of all 5 toes and I had one toenail discolored, but no nail loss.  I pulled my right foot out of the ice too often.

Here is what I did:

1)  I took two small dish pans to infusion purchased at a Dollar Store for $1.00 each.  Some people take frozen peas or baggies of ice.  The dish pans worked better for me.

2) Before the Chemo Nurse began the Taxol, I had her fill up the dish pans with ice.  I only used the ice during the Taxol infusion, not with the preliminary drugs.

3) I kept my socks on (brought an extra pair for after Chemo) and had the nurse give me a washcloth to put over the ice for my hands. (thin gloves would have worked as well)

4)  I soaked my hands and feet in the icy dish pans as long as I could tolerate it, then I would pull my hands and feet out of the ice for short breaks.   The nurse got me two towels to dry off when I was through.  I did it for the entire Taxol portion of the infusion.

With the annoyance the little bit of neuropathy causes me daily, I am so thankful I took the time to do this to prevent debilitating neuropathy.